This article discusses poisoning from copper.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.
- Certain coins - all pennies in the U.S. made before 1982 contained copper
- Certain insecticides and fungicides
- Copper wire
- Some aquarium products
- Vitamin and mineral supplements (copper is an essential micronutrient, but too much can be deadly)
Note: This list may not be all-inclusive.
Swallowing large amounts of copper may cause:
- Abdominal pain
- Yellow skin (jaundice)
Touching large amounts of copper can cause the hair to turn a different color (green). Breathing in copper dust and fumes may cause an acute syndrome of metal fume fever (MFF). Patients with this syndrome have:
- Chest pain
- Generalized weakness
- Metallic taste in the mouth
Long-term exposure may result in lung inflammation and permanent scarring, leading to decreased lung function.
Symptoms may include:
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (and ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- A nasogastric (NG) tube through the nose into the stomach to empty the stomach (gastric lavage)
- Dialysis (kidney machine)
- Medicine (dimercaprol or penicillamine) to reverse the effect of the poison
Sudden (acute) copper poisoning is rarely seen. However, serious long-term health problems, including liver failure and death, can occur with significant poisonings.
If toxicity is due to a long-time buildup of copper, the outcome depends on how much damage there is to body organs.
Jones AL, Dargan PI. Hepatic toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 11.
Hall AH, Shannon MW. Other heavy metals. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 75.
Holland MG. Pulmonary Toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 9.
Update Date 1/15/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.